A substance called xylazine is making drug use more dangerous in the Leeds, Grenville and Lanark regions.
That’s according to the local Health Unit, which has put out a warning about the sedative.
Also called “tranq,” xylazine is used by veterinarians and isn’t approved for humans, according to Communications Coordinator Susan Healey.
“Xylazine can cause deep sedation, slow down breathing and heart rate, lower blood pressure, increase blood sugars, constrict pupils and cause extreme feelings of tiredness and fatigue,” she explains.
Healey says that when it’s used alongside other substances like fentanyl, xylazine can significantly increase the chance of an overdose.
She’s urging drug users in the region to be cautious, since xylazine won’t respond to naloxone, a medicine used to reverse the effects of overdoses from fentanyl and other opioids.
Healey says users can use small test doses, never use drugs alone, and avoid mixing substances to limit the risk of an overdose.
You can find more details about xylazine on the Leeds, Grenville and Lanark District Health Unit website.